Utah, 2022

Drought in Utah, November 1 to 30, 2022

November 1 to 30, 2022 · NWS GJT · 4 events in 4 counties and zones

An unsettled weather pattern persisted during much of the month of November. This resulted in above normal precipitation for portions of eastern Utah.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An unsettled weather pattern persisted during much of the month of November. This resulted in above normal precipitation for portions of eastern Utah. This allowed the drought conditions to improve in some areas. Elsewhere, conditions remained relatively unchanged through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 10:18 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 31, 10:18 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1118 PM MDT Mon Oct 31 2022

.SHORT TERM...(Tonight through Tuesday night)
Issued at 222 PM MDT Mon Oct 31 2022

A transitory ridge is overhead this afternoon, keeping skies
clear, winds light, and allowing temperatures to climb a bit
closer to normal. Clear skies tonight will allow temperatures to
drop to seasonably chilly levels after sunset, so if heading out
for trick-or- treating be sure to dress appropriately.

Winds aloft switch to southwesterly this evening ahead of the
expansive trough moving onshore of the West Coast. These
southwesterly winds will strengthen through the day tomorrow as
the pressure gradient ahead of the trough tightens up, promoting
deep mixing and bringing down some stronger winds for Tuesday
afternoon. This deep mixing will also help temperatures to warm up
to near or slightly above normal for early November, despite
increasing high level cloud cover. Winds will remain gusty into
Tuesday night, and between that and the increasing cloud cover,
overnight temperatures will remain mild. Overall, aside from
increasing winds, the next 36 hours will be quiet and mild ahead
of the next storm.

.LONG TERM...(Wednesday through Monday)
Issued at 222 PM MDT Mon Oct 31 2022

Southwest flow intensifies Wednesday, as the next PacNW low
drives across the Northern Rockies. Pressure gradients are
squeezed aloft, and the trough's leading jet merges with a sub-
tropical jet directly overhead. In addition, warm and dry
southerly flow at the surface maintains a deep boundary layer and
mixing in pre- frontal conditions. Strong winds aloft start mixing
to the surface mid to late morning, with gusts reaching 25 to 35
mph across much of the CWA. A frontal boundary will drag across
Utah Wednesday morning, creating the initial zone of enhanced lift
and line of precipitation. This band is expected to enter the CWA
by Wednesday afternoon, also increasing winds on its leading
edge. As a result, winds across eastern Utah and northwest
Colorado may exceed 40 mph ahead of this system.

Jet dynamics and qg-forcing tied with a frontal boundary will
maintain convective activity through the night, spreading showers
into western Colorado. Meanwhile, strong southerly flow ahead of
the boundary will tap into Pacific moisture and carry a plume
across the Desert Southwest overnight. This moisture advection
reinvigorates the low's AR remnants, resulting in anomalously high
PW content stretched across the Western Slope. By Thursday
morning, the trough axis centers over southern Nevada, with a
closed low predicted to cut off from northern energy Thursday
afternoon and continue an eastward trajectory towards the southern
edge of the CWA. Expect heaviest precipitation rates during this
transition with jet dynamics, PVA and upslope flow all at play.
The San Juan's are heavily favored in this flow regime, with first
dibs on additional moisture fetch and nearly-perpendicular flow
to terrain. QPF amounts have fluctuated from run to run, however,
an accumulative 1.0-1.5 inches have been a reoccurring theme
across highest terrain in the San Juan's. The frontal boundary
will also be an area of focus, as it is progged to reach a
diagonal line from Craig to GJT to Moab by sunrise Thursday. Snow
levels ahead of the front range from 7000 to 8000 ft. Cold air
advection will be dampened by terrain, prolonging the front's
progression Thursday afternoon. Thus, snow levels in prefrontal
regions will be fighting with warm antecedent conditions and
diurnal heating. Despite convective support, snow levels hover
throughout the day, with a more definitive plunge Thursday night
into Friday. By this time, the closed low drives across the
southern tier of the CWA, pushing the cold front across the CWA
Friday morning. Northerly flow in the wake of the front shifts
focus to northern aspects for snow generation. However, by this
time, most of the dynamic support and moisture source will have
exited the region. Latest WPC guidance really ramped up QPF and
snow totals, especially on day 3, to account for lower res models
washing out the combo of dynamic and orographic lift working with
PWATs approaching +2 sigma. If this trend continues with hi-res
guidance trickling in, we're looking at 1 to 1.5 feet in the San
Juans with locally higher amounts up to two feet possible. While
the northern and central mountains range from 6 to 10 inches, with
locally higher amounts up to a foot. Commute across higher
valleys and mountain passes look dicey Thursday morning, when a
mix of rain and snow to all snow at higher elevations could result
in dangerous road conditions and/or visibility. We'll see how
this system progresses tonight, wasn't ready to hoist any
highlights today. Though, expect some popping up within 24 hours.

Temperatures take a plunge behind this system. We'll have just
reached normal temps on Wednesday, and then dip back below as the
system swoops through. Highs Thursday and Friday drop 10 and 15
degrees, consecutively, below norms. Flow shifts quasi zonal into
Sunday in the wake of this week's storm, so temperatures gradually
warm but stick below normal for early November. Another wave
swooping across the Northern Rockies may return snow to northern
mountains Sunday morning into Monday. Then, the next trough
deepening along the PacNW is setting up for another round of
widespread precipitation Monday night into Tuesday. At any rate,
plenty of activity stewing upstream maintains an active pattern
this Fall.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1117 PM MDT Mon Oct 31 2022

High level cloudiness will continue to stream in from the West
leaving cigs AOA 20KFT AGL over the next 24 hours. Wind aloft and
at the surface will also be increasing late in the forecast though
impacts to aviation look low at this time.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...BGB
LONG TERM...ERW
AVIATION...TGJT
Hazardous weather outlook, Oct 31, 2:17 AM MST, 21 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
317 AM MDT Mon Oct 31 2022

COZ001>014-017>023-UTZ022>025-027>029-010930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
317 AM MDT Mon Oct 31 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dry weather will prevail through Wednesday afternoon with
temperatures gradually returning to near and above normal levels.
The next system will begin to push into the Great Basin in the
mid week timeframe. Southerly winds will be on the increase
Tuesday into Wednesday with a return towards cooler and unsettled
conditions late Wednesday through the end of the week. Widespread
precipitation with accumulating mountain snow is possible during
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Grand Flat and Arches

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The status of the drought improved across the western portion of the zone through the month of November as extreme (D3) conditions became severe (D2). The severe drought over the central portions of the zone improved to the moderate (D1) category while moderate to abnormally dry (D0) conditions persisted over the far eastern area through the end of the month.

Drought, Canyonlands / Natural Bridges

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought improved slightly through the month of November. The extreme (D3) drought over the far western tier of the zone was trimmed back slightly at the northwest border as it improved to the severe (D2) category. Elsewhere, severe conditions persisted through the end of the month.

Drought, Tavaputs Plateau

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The status of the drought remained relatively unchanged through the month of November. Severe (D2) drought persisted across all but the far southwest corner of the zone where extreme (D3) conditions prevailed, though the extreme area was trimmed back slightly.

Drought, Eastern Uinta Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of November. Extreme (D3) drought persisted over the far western corner of the zone with severe (D2) conditions elsewhere through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060349, 1060350, 1060351, 1060352.